MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX SEPARATOR; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX SEPARATOR; NRY
Catalog Number PSF041
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Death, Intrauterine Fetal (1855); Intracranial Hemorrhage (1891)
Date of Event 05/29/2015
Type of Reportable Event Death
Additional Manufacturer Narrative
The product was not returned for evaluation.From the information provided, there is no indication that there was any device malfunction, nonconformance, or misuse that contributed to the reported event.Intracranial hemorrhage and death are potential adverse events with use of the penumbra system and are included in the device labeling.Therefore, it was determined that the reported intracranial hemorrhage and subsequent patient death were anticipated procedural complications.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-01423, 3005168196-2016-01424, 3005168196-2016-01425.The hospital disposed of the device.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure for a cardiogenic cerebral infarction in the left middle cerebral artery (mca) using a penumbra system 5max ace reperfusion catheter (5max ace), a penumbra system 5max separator (5max separator), a penumbra system 4max reperfusion catheter (4max) and a penumbra system 4max separator (4max separator).During the procedure, the physician attempted to aspirate the thrombus using the 5max ace and 5max separator but was unsuccessful because the thrombus was too stiff.Therefore, the physician decided to use another manufacturer's retrieval device to remove the thrombus; however, while using the retrieval device, the physician noticed that a piece of the thrombus migrated to the distal m2 segment of the mca.The physician then switched to the 4max and 4max separator to remove the thrombus in the m2 segment.The procedure was completed and the physician was able to remove all the thrombus from the patient.There were no alleged malfunctions with the penumbra devices.Following the procedure, the patient's thrombolysis in cerebral infarction (tici) grade improved from a zero to a three, indicating complete perfusion.However, within twenty-four hours after the procedure, symptomatic intracranial hemorrhage was confirmed in the segment where thrombus was removed.The physician then performed a craniotomy decompression to treat the intracranial hemorrhage; however, the patient expired on (b)(6) 2015 due to hemorrhagic cerebral infarction.The physician stated that it is unclear which devices (penumbra's or the other manufacturer's) caused the reported intracranial hemorrhage and subsequent patient death.However, he indicated that he could not rule out the possible relationship between the reported intracranial hemorrhage and patient's death to the penumbra devices because the cause of death was hemorrhagic cerebral infarction.

Brand Name
PENUMBRA SYSTEM 4MAX SEPARATOR
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6011845
Report Number3005168196-2016-01426
Device Sequence Number40685
Product Code NRY
UDI-Device Identifier00814548010427
UDI-Public00814548010427
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133317
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/07/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date12/31/2016
Device Catalogue NumberPSF041
Device Lot NumberF40155
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/07/2016
Initial Report FDA Received Date10/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening; Required Intervention;
Patient Age69 YR